Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

June 25, 2021Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this special weather statement at Jun 25, 2021, 11:17 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2021, 11:17 PM CDT (04:17 UTC)
Expired
Jun 25, 2021, 11:45 PM CDT
In force
28 min
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Ottawa County, KS

The radar

The Grand Island radar (KUEX), 124 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WWUS83 KTOP 260417
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
1117 PM CDT Fri Jun 25 2021
 
KSZ020-034-260445-
Cloud-Ottawa-
1117 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTAWA AND SOUTHWESTERN
CLOUD COUNTIES UNTIL 1145 PM CDT...

At 1116 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scottsville to 4 miles southeast of
Lincoln. Movement was east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Minneapolis, Glasco, Delphos, Tescott, Culver, Aurora and Ada. 

LAT...LON 3958 9793 3950 9751 3896 9770 3896 9793
TIME...MOT...LOC 0416Z 290DEG 39KT 3952 9794 3900 9810 

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jun 25, 6:36 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 25, 6:36 PM CDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
636 PM CDT Fri Jun 25 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 311 PM CDT Fri Jun 25 2021

Southwest flow persists across the region with a blocking pattern
keeping the longwave trough across the Intermountain West into the
Plains. A passing perturbation in the flow has lead to the
development of scattered to numerous thunderstorms in south-central
Kansas progressing ENE into the CWA. Expecting these storms to
continue to mature and grow upscale into clusters of storms as
forecast soundings and hodographs depict weak bulk shear around 25-
30 kts. Recent CAM guidance depicts another cluster of strong to
severe storms working into north central Kansas later this evening.
The main hazards will be damaging winds and large hail with storms
this afternoon and evening. Low-level shear is less supportive for
tornadoes, although there are a few lingering boundaries from
earlier convection that could locally enhance SRH and allow for a
few tornadoes to spin up. Heavy rainfall is also a concern as PWATs
remain near record values at around 2 inches, so these storms will
be efficient rainfall producers with 2-3 inch per hour rainfall
rates possible. Have expanded the Flash Flood Watch to include Lyon
and Morris counties as the axis of heaviest precipitation is
expected southeast of a line from Council Grove to Topeka.
Maintained the Flash Flood Watch for areas north of this line as FFG
is low thanks to last night's torrential rain.

The heaviest of the precipitation is progged to move out of the
forecast area early Saturday morning. The surface boundary shifts
southeast through the day with another wave of energy sparking
additional storms Saturday afternoon and evening. The environment
looks less favorable for severe storms overall, although there could
still be a few severe storms with the best chances in east central
Kansas. The pattern does not change much through the rest of the
forecast period with the longwave trough lingering across the
Plains. Perturbations ejecting around the base of the trough will
lead to continued on-and-off precipitation chances into the middle
of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 636 PM CDT Fri Jun 25 2021

The heaviest thunderstorms will remain south of KMHK/KFOE/KTOP
through the remainder of the evening and overnight, though some rain
and thunder will likely eventually spread northward with some minor
visibility restrictions possible. Rain should mostly clear out by
early tomorrow morning, though some scattered redevelopment of
storms is likely tomorrow afternoon. Ceilings will likely become
MVFR as the precipitation ends, gradually rising into the afternoon.
5 to 10 kt winds gradually veer from southeast to southwest and
eventually northwest by the end of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ010>012-023-
024-026-037>040-054>056-058-059.

&&

DISCUSSION...Flanagan
AVIATION...Reese
Hazardous weather outlook, Jun 25, 3:15 PM CDT, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
315 PM CDT Fri Jun 25 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-262015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
315 PM CDT Fri Jun 25 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe weather is possible this afternoon into the overnight hours
for the entire area. Large hail, damaging wind, and flash
flooding due to heavy rainfall will be the main concerns. An
isolated tornado could also occur.

A Flash Flood Watch remains in effect through Saturday morning.
Please reference this product for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms could develop on Saturday as a front moves through
the area. Isolated severe storms with damaging wind gusts will be
possible, especially in east-central portions of Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today or tonight. Spotters are encouraged
to report rainfall amounts over one inch to the National Weather
Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 25, 9:16 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
916 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HEAVY RAIN       NEOSHO RAPIDS           38.37N 95.99W
06/25/2021  M6.00 INCH       LYON               KS   BROADCAST MEDIA

&&

AJ
Local storm report, Jun 25, 9:29 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
929 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HEAVY RAIN       HARTFORD                38.31N 95.96W
06/25/2021  M3.00 INCH       LYON               KS   BROADCAST MEDIA

&&

AJ
Special weather statement, Jun 25, 9:42 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
942 PM CDT Fri Jun 25 2021

KSZ009-020-021-034-260315-
Clay-Cloud-Washington-Ottawa-
942 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTAWA...SOUTHERN
WASHINGTON...NORTHERN CLAY AND CLOUD COUNTIES UNTIL 1015 PM CDT...

At 941 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Linn to near Glasco. Movement was east at
15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Clyde, Clifton, Miltonvale, Glasco, Linn, Greenleaf, Morganville,
Palmer, Aurora and Vining.

LAT...LON 3942 9793 3976 9704 3961 9681 3957 9690
      3957 9696 3954 9696 3925 9757 3931 9793
TIME...MOT...LOC 0241Z 283DEG 15KT 3966 9709 3936 9786

Gargan
Local storm report, Jun 25, 9:49 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
949 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND GST     CARLTON                 38.69N 97.29W
06/25/2021  E60 MPH          DICKINSON          KS   EMERGENCY MNGR

&&

JW
Special weather statement, Jun 25, 9:54 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
954 PM CDT Fri Jun 25 2021

KSZ037-038-054-260330-
Wabaunsee-Lyon-Morris-
954 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORRIS...SOUTHERN
WABAUNSEE AND NORTHWESTERN LYON COUNTIES UNTIL 1030 PM CDT...

At 954 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alta Vista to 8 miles south of Wilsey.
Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Council Grove, Eskridge, Americus, Alta Vista, Allen, Wilsey,
Bushong, Dunlap and Council Grove Lake.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3852 9635 3852 9675 3887 9655 3888 9603
      3834 9635
TIME...MOT...LOC 0254Z 285DEG 19KT 3883 9647 3852 9667

Gargan
Special weather statement, Jun 25, 11:17 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1117 PM CDT Fri Jun 25 2021

KSZ020-034-260445-
Cloud-Ottawa-
1117 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTAWA AND SOUTHWESTERN
CLOUD COUNTIES UNTIL 1145 PM CDT...

At 1116 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scottsville to 4 miles southeast of
Lincoln. Movement was east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Minneapolis, Glasco, Delphos, Tescott, Culver, Aurora and Ada.

LAT...LON 3958 9793 3950 9751 3896 9770 3896 9793
TIME...MOT...LOC 0416Z 290DEG 39KT 3952 9794 3900 9810

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:19 PM CDTSpecial Weather StatementTOPNemaha26 min
Jun 25, 7:28 PM CDTSpecial Weather StatementTOPAnderson32 min
Jun 25, 8:00 PM CDTSpecial Weather StatementTOPAnderson30 min
Jun 25, 8:46 PM CDTSpecial Weather StatementTOPDickinson, Morris29 min
Jun 25, 9:02 PM CDTSpecial Weather StatementTOPWashington28 min
Jun 25, 9:07 PM CDTRiver Flood WarningTOPFranklin22 hr
Jun 25, 9:09 PM CDTRiver Flood WarningTOPAnderson22 hr
Jun 25, 9:10 PM CDTSpecial Weather StatementTOPDickinson35 min
Jun 25, 9:24 PM CDTSevere Thunderstorm WarningTOPDickinson36 min
Jun 25, 9:30 PM CDTRiver Flood WarningTOPFranklin, Osage12 hr
Jun 25, 9:42 PM CDTSpecial Weather StatementTOPCloud33 min
Jun 25, 9:54 PM CDTSpecial Weather StatementTOPMorris36 min
Jun 25, 10:39 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Lyon, Osage21 hr
Jun 25, 11:26 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa34 min
Jun 26, 2:05 AM CDTAreal Flood AdvisoryTOPBrown, Nemaha115 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.